Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 246, NWS Lubbock, TX

July 17, 20094 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 17, 2009, 8:50 PM CDT for 4 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 8:50 PM CDT (01:50 UTC)
Expired
Jul 17, 2009, 9:45 PM CDT
In force
55 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cochran County, TX, Hockley County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:14 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 17, 6:14 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT FRI JUL 17 2009

.AVIATION...
THUNDERSTORMS THAT DO DEVELOP THIS EVENING WILL LIKELY STAY WEST OF
THE KCDS TERMINAL AND POSSIBLY APPROACH KLBB. ACTIVITY WILL LIKELY
BE SCATTERED AS STORMS APPROACH KLBB. GUSTY WINDS WILL BE POSSIBLE
IF ANY STORMS APPROACH KLBB. WINDS WILL GENERALLY REMAIN EASTERLY
THROUGHOUT THE TIME PERIOD.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 17 2009/

SHORT TERM...
MAIN FOCUS IS ON STORM CHANCES TONIGHT AND AGAIN SATURDAY. AS OF
19Z...STORMS WERE FIRING ACROSS NORTHEAST NM AND INTO THE EXTREME NW
TEXAS PANHANDLE. THIS ACTIVITY WILL MOVE SOUTH-SOUTHEASTWARD GIVEN
MODERATE NORTHWESTERLY FLOW ALOFT...WITH OTHER POTENTIAL DEVELOPMENT
FURTHER EASTWARD WHERE DEEP LAYER CONVERGENCE IS MAXIMIZED /AND IN
CLOSER PROXIMITY TO A SHORTWAVE TROUGH MOVING THROUGH THE FLOW/.
EXPECT THE CONVECTION TO FORM INTO ONE OR POSSIBLY TWO COMPLEXES
TONIGHT...WITH INCREASED DEEP LAYER SHEAR /30-40+ KTS/ AND MODERATE
INSTABILITY SUPPORTING A SEVERE THREAT...INCLUDING LARGE HAIL AND
DAMAGING WINDS. LITTLE CHANGE IN THE OVERALL PATTERN FOR SATURDAY SO
EXPECT A SIMILAR POTENTIAL EVOLUTION...WITH SEVERE THREAT
PERSISTING. ONE CAVEAT FOR SATURDAY IS THAT MODELS SUGGEST WEAK WAA
REGIME MAY BE ENOUGH TO SUPPORT MORNING SH/-TSRA...FOCUSED OVER THE
EASTERN ZONES. HAVE ADJUSTED POPS UPWARD SLIGHTLY TONIGHT...
PARTICULARLY ACROSS THE NORTHERN ZONES. LOWS TONIGHT WILL BE SIMILAR
TO THIS MORNING WITH ANOTHER OUTFLOW EXPECTED TO REINFORCE SOMEWHAT
COOLER AIRMASS IN PLACE. EXPECT HIGHS ON SATURDAY TO BE EVEN
SLIGHTLY COOLER THAN TODAY /AT OR JUST BELOW AVERAGE/.

LONG TERM...
WEATHER PATTERN LOOKS TO REMAIN FAVORABLE FOR LATE EVENING/OVERNIGHT
CONVECTION INTO EARLY NEXT WEEK. UPPER LEVEL HIGH PRESSURE RIDGE
WILL REMAIN ANCHORED NEAR THE 4 CORNERS AREA AT LEAST THROUGH NEXT
TUESDAY. IN THIS REGIME...MOIST UPSLOPE FLOW WILL COMBINE WITH
FAIRLY STEEP LAPSE RATES AND DECENT SHEAR PROFILES TO SEE A THREAT
OF STRONG STORMS. CONVECTIVE MODE WILL TRANSITION FROM DISCRETE
ISOLATED CELLS TO OUR NW IN THE AFTERNOON TO QUASI LINEAR MODE
TOWARD LATE EVENING...WITH MORE WIDESPREAD ACTIVITY PERHAPS
REACHING THE WESTERN OR CENTRAL SOUTH PLAINS. MODELS AGREE WITH
MCS DEVELOPMENT SATURDAY EVENING ACROSS EASTERN NEW MEXICO MOVING
SSE...THUS WENT WITH HIGHER POPS ACROSS THE WESTERN ZONES DURING
THE EVENING AND OVERNIGHT PERIODS. SIMILAR SETUP SUNDAY NIGHT WITH
CONVECTION TRACKING SSE ALONG INSTABILITY AXIS UNDER NW FLOW
ALOFT. NO SIGNIFICANT CHANGE UNTIL MID TO LATE WEEK NEXT WEEK. AT
THAT TIME UPPER HIGH AMPLIFIES NORTHWARD...WITH UPPER FLOW
BECOMING MORE NORTHEASTERLY...NOT TYPICALLY A FAVORABLE PATTERN
FOR CONVECTIVE PRECIPITATION ACROSS THE SOUTHERN HIGH PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  86  62  90  65 /  50  30  40  20  30
TULIA         61  87  64  89  64 /  50  30  40  20  30
PLAINVIEW     64  88  65  89  65 /  50  30  40  20  30
LEVELLAND     65  91  65  91  66 /  50  30  40  20  30
LUBBOCK       65  89  66  91  67 /  50  30  30  20  30
DENVER CITY   67  93  66  93  66 /  40  30  40  20  40
BROWNFIELD    67  91  66  92  67 /  50  30  30  20  30
CHILDRESS     66  89  69  93  68 /  40  30  30  20  30
SPUR          65  90  68  93  69 /  40  30  30  20  30
ASPERMONT     67  92  70  94  69 /  30  30  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 17, 11:31 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT FRI JUL 17 2009

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
REGION LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST NEW MEXICO AND THE TEXAS
PANHANDLE THIS AFTERNOON AND THEN MOVE SOUTH SOUTHEASTWARD OVER
MUCH OR ALL OF THE AREA TONIGHT. ATMOSPHERIC INSTABILITY AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STORM ORGANIZATION AND THE
POTENTIAL DEVELOPMENT OF A CONVECTIVE COMPLEX. THE STRONGEST ACTIVITY
WILL BRING THE THREAT OF DAMAGING WINDS TO 70 MPH AND LARGE HAIL
UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR
MAY SUPPORT A THREAT FOR ISOLATED AND BRIEFLY SEVERE STORMS EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 17, 5:49 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT FRI JUL 17 2009

TXZ021-022-172345-
PARMER TX-CASTRO TX-
549 PM CDT FRI JUL 17 2009

...STRONG THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...

AT 545 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A VERY STRONG THUNDERSTORM 12 MILES NORTH OF SUMMERFIELD...OR ABOUT
6 MILES NORTHWEST OF HEREFORD...MOVING SOUTH AT 30 MPH.

IN ADDITION TO SUMMERFIELD...THE COMMUNITIES OF EASTER...FRIONA...
DIMMITT...AND LAZBUDDIE APPEAR TO BE NEAR OR IN THE PATH OF THIS
STORM.

BRIEF...STRONG WIND GUSTS AND LARGE HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

PERSONS IN THE PATH OF THE STORMS THIS EVENING SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3475 10221 3434 10204 3434 10302 3476 10301
TIME...MOT...LOC 2247Z 007DEG 25KT 3489 10246
Local storm report, Jul 17, 7:37 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
737 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     LAZBUDDIE               34.39N 102.61W
07/17/2009  M79 MPH          PARMER             TX   MESONET

            REPORTED BY A SCHOOLNET SITE AT LAZBUDDIE

&&

EVENT NUMBER 00620

JDV
Local storm report, Jul 17, 7:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             LAZBUDDIE               34.39N 102.61W
07/17/2009  E1.75 INCH       PARMER             TX   PUBLIC

            RELAYED THROUGH THE SHERIFF IN FARWELL

&&

EVENT NUMBER 00621

JDV
Local storm report, Jul 17, 8:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
07/17/2009  M58 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER 00622

JDV
Local storm report, Jul 17, 8:23 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
07/17/2009  M77 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER 00623

JDV
Local storm report, Jul 17, 8:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
828 PM CDT FRI JUL 17 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     1 ENE MORTON            33.73N 102.74W
07/17/2009  M93 MPH          COCHRAN            TX   MESONET

&&

EVENT NUMBER 00624

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:20 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb, Parmer55 min
Jul 17, 8:06 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran54 min
Jul 17, 9:00 PM CDTWind AdvisoryLUBCochran, Crosby, Floyd, Garza, Hale, Hockley and 5 more2 hr
Jul 17, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry, Yoakum62 min
Jul 17, 11:10 PM CDTHigh Wind WarningLUBLynn, Terry, Yoakum50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.